Oxaliplatin, folfox, 5FU, cramping after four days

Options
reckte
reckte Member Posts: 13
edited March 2014 in Colorectal Cancer #1
My husband is currently experiencing some cramping and lower back pain. Not sure if this is a side effect from his last infusion, which was this past Wednesday, Oaxliplatin, folfox, 5FU. This is the first time for this cocktail. First two were oxaliplatin and xeloda which he did not tolerate well after treatment #2. He was feeling good from the last one until last night with the severe cramping. He took a pain med, hot tea and hot showers, seemed to lessen it.

However, two weeks ago he was hospitlized for severe dehydration for four days and then followed up with four days of home hydration. He seemed to bounce back very well.

Could the cramps/back pain be from the last treatment or could there be something going on with his kidneys? He has an ileostomy, output has slowed down but he is on Lomitil and Metamucil. His urine output is also low.

Should we go in for a blood test to check kidney function? If the cramps are a side effect of his last treatment, how long can they last?

Thank you.

Comments

  • Lori-S
    Lori-S Member Posts: 1,277 Member
    Options
    Hydrate!
    I can't comment on the cramping from his chemo but, dehydration sounds like it might be possible especially with low urine output. I would say with his ostomy lower output also but, it seems that he is trying to slow that down. Also, pain meds will dehydrate so even if it wasn't dehydration at first, he needs to hydrate now. Make sure that his electrolytes are balanced. Hopefully someone here can give some advice as to the chemo and cramps. Hope he feels better soon!
  • reckte
    reckte Member Posts: 13
    Options
    Lori-S said:

    Hydrate!
    I can't comment on the cramping from his chemo but, dehydration sounds like it might be possible especially with low urine output. I would say with his ostomy lower output also but, it seems that he is trying to slow that down. Also, pain meds will dehydrate so even if it wasn't dehydration at first, he needs to hydrate now. Make sure that his electrolytes are balanced. Hopefully someone here can give some advice as to the chemo and cramps. Hope he feels better soon!

    Thank you for your comments.
    Thank you for your comments. How are you supposed to know that the electrolytes are balanced? Just by the way he feels or does he need lab work to establish that? He does drink quite a bit of Gatorade and is doing pretty good at drinking plain water. He is feeling better, might have been a bit of blockage.
  • pepebcn
    pepebcn Member Posts: 6,331 Member
    Options
    Lori-S said:

    Hydrate!
    I can't comment on the cramping from his chemo but, dehydration sounds like it might be possible especially with low urine output. I would say with his ostomy lower output also but, it seems that he is trying to slow that down. Also, pain meds will dehydrate so even if it wasn't dehydration at first, he needs to hydrate now. Make sure that his electrolytes are balanced. Hopefully someone here can give some advice as to the chemo and cramps. Hope he feels better soon!

    check with docs but last week l had the same effects during the
    2 days after the infusion , suddenly desapear , lm not in folfox but in folfri!
    hope it helped!
  • herdizziness
    herdizziness Member Posts: 3,624 Member
    Options
    reckte said:

    Thank you for your comments.
    Thank you for your comments. How are you supposed to know that the electrolytes are balanced? Just by the way he feels or does he need lab work to establish that? He does drink quite a bit of Gatorade and is doing pretty good at drinking plain water. He is feeling better, might have been a bit of blockage.

    Cramps
    Hydrate, hydrate, hydrate, yes, the water and gatorade should lessen the cramps quite a bit.
    However, with the Oxi, I get muscle cramps and spasms for a few days, and sometimes, like this last chemo, I had spasms in my arm two weeks later.
    I know it's hard to drink a lot after Oxi, because you're stuck drinking warm fluids, but it is very important he does this, otherwise expect a lot of hospital time.
    Watermelon is great for hydration, (my favorite form) also he is doing good by the gatorade, but ALSO Banana's will help with the cramping (potassium) I'm assuming he's getting potassium during his chemo as well. I strongly suggest a banana a day.
    Winter Marie